A, The site of initial injection showed erythematous, violet reticular discoloration during the ensuing days. B, Pale optic disc and retinal whitening associated with the blood column are interrupted because of intra-arterial plugs after hyaluronic acid injection.
A, Diffusion-weighted magnetic resonance imaging of the brain demonstrated hyperintensity in the territory of the posterior, middle, and anterior cerebral artery, compatible with acute infarction. B, Visual field examination disclosed a left hemianopia in the left eye due to right parietal and occipital lobe infarction.
Customize your JAMA Network experience by selecting one or more topics from the list below.
He M, Sheu M, Huang Z, Tsai C, Tsai R. Sudden Bilateral Vision Loss and Brain Infarction Following Cosmetic Hyaluronic Acid Injection. JAMA Ophthalmol. 2013;131(9):1234–1235. doi:10.1001/jamaophthalmol.2013.1603
Copyright 2013 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.
Periocular and paranasal injections of hyaluronic acid are increasingly common because it is purported to be a safe material for cosmetic implantation. Because of the multiple anastomoses between the vascular supply of the face and orbit, the potential for retrograde embolization of substances does exist.1 To our knowledge, we report the first case involving sudden bilateral vision loss and brain infraction following an injection of hyaluronic acid.
A 52-year-old woman received hyaluronic acid in the glabellar area as a cosmetic procedure for augmentation of the glabellar region by a local plastic surgeon. A few minutes after the injection, she suddenly had eye pain, headache, and vision loss. She was transferred to the emergency department of another medical center. The site of the initial injection was shown to have erythematous, violet reticular discoloration (Figure 1A). Fundus examinations showed the typical appearance of central retinal artery occlusion in the right eye and normal appearance of the left eye. Visual acuity was no light perception OD and 0.8 OS. Brain magnetic resonance imaging showed acute infarction in the right frontal, occipital, and parietal lobes (Figure 2A). Visual field examination disclosed a left hemianopia in the left eye (Figure 2B). The clinical features of the patient were consistent with brain infarction and central retinal artery occlusion in the right eye due to an injection of hyaluronic acid. The patient was treated with topical timolol maleate, oral acetazolamide (500 mg), and aspirin (100 mg) daily. The skin lesion at the site of the initial injection began to fade during the ensuing 7 days, and the patient was then discharged. She visited our clinic 1 month later. She remained blind in her right eye and a left hemianopia was noted in the visual field examination of the left eye. Funduscopic examination showed a pale optic disc as well as marked retinal ischemia and multiple emboli in retinal arterioles (Figure 1B).
Hyaluronic acid gel is purported to be a very safe material for cosmetic implantation. It has been available worldwide and is popular among clinicians in cosmetic surgery procedures as a filler material. Hyaluronic acid was shown to cause local skin necrosis in 1 case.2 A case of retinal branch artery occlusion3 and another case of central retinal artery occlusion combined with long posterior ciliary artery occlusion4 following the use of hyaluronic acid gel at glabellar areas have also been reported. For augmentation of the glabellar region, the material is injected intradermally using a 27- to 30-gauge needle with the opening of the needle facing upward.5 The dorsal nasal artery, which supplies the glabellar region, is a peripheral branch of the ophthalmic artery. It is possible that the material of the embolus enters ocular circulation and the internal carotid artery through retrograde arterial flow after the inadvertent injection of hyaluronic acid into the dorsal nasal artery. Under the injection pressure of a syringe, the material is forced retrograde into the ophthalmic artery and internal carotid artery with subsequent distal movement into brain arteries.1 This peculiar case should be seen as a warning to all ophthalmologists and plastic surgeons that such widely performed simple procedures can cause devastating damage. To minimize this risk, intradermal injection for augmentation of the glabellar region should be given superficially and medially, and aspiration is also recommended. Patients should be informed of the possibility of this rare complication. Headache and ocular pain after injection could be warning signs of this complication, and physicians should be alert to stop further injections immediately if issues should arise while performing such procedures to minimize the damage.
Corresponding Author: Rong-Kung Tsai, MD, PhD, Department of Ophthalmology, Buddhist Tzu Chi General Hospital, Tzu Chi University, Ste 707, Section 3, Chung Yung Road, Hualien 970, Taiwan (email@example.com).
Author Contributions:Study concept and design: He, R.-K. Tsai.
Acquisition of data: He, Huang, C.-H. Tsai, R.-K. Tsai.
Analysis and interpretation of data: He, Sheu, R.-K. Tsai.
Drafting of the manuscript: He, C.-H. Tsai.
Critical revision of the manuscript for important intellectual content: He, Sheu, Huang, R.-K. Tsai.
Obtained funding: C.-H. Tsai, R.-K. Tsai.
Administrative, technical, or material support: C.-H. Tsai, R.-K. Tsai.
Study supervision: Sheu, Huang, R.-K. Tsai.
Conflict of Interest Disclosures: None reported.
Create a personal account or sign in to: